Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 103, NWS Detroit, MI

June 14, 2004Livingston County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 14, 2004, 2:06 PM EDT for Livingston County, Michigan. It was in force for 84 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2004, 2:06 PM EDT (18:06 UTC)
Expired
Jun 14, 2004, 3:30 PM EDT
In force
84 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Livingston County, MI

The radar

The Detroit radar (KDTX), 50 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 2:33 PM EDTTSTM WND GST 50Cohoctah, MI
Jun 14, 2:34 PM EDTHAIL 0.88Cohoctah, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:25 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WUUS53 KDTX 141806
SVRDTX
MIC093-141930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
206 PM EDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 330 PM EDT

* AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
  DIAMETER...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED
  9 MILES NORTHWEST OF FOWLERVILLE...OR ABOUT 17 MILES NORTHWEST OF
  HOWELL...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOWLERVILLE AROUND 225 PM EDT
  HARTLAND AROUND 315 PM EDT

THIS STORM WILL ALSO PRODUCE FREQUENT LIGHTNING AND HEAVY RAIN.

LAT...LON 4276 8433 4267 8436 4260 8368 4278 8371

$$

DRC / SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 11:11 AM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 14, 11:11 AM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1111 AM EDT MON JUN 14 2004

.UPDATE...

UPDATE FOCUS IS WITH CONVECTION THIS AFTERNOON/EVENING AND SEVERE
POTENTIAL. AIRMASS ACROSS SOUTHEAST MICHIGAN IS QUICKLY
DESTABILIZING. DEWPOINTS ARE ALREADY RUNNING IN THE UPPER 60S...WITH
LOWER 70S JUST UPSTREAM ACROSS NORTHERN INDIANA. SOMEWHAT CAPPED
ATMOSPHERE INITIALLY ACROSS SOUTHEAST MICHIGAN HAS LEAD TO MOSTLY
SUNNY SKIES THIS MORNING...WITH GOOD INSOLATION. TEMPERATURES HAVE
CLIMBED INTO THE UPPER 70S BY 15Z...WITH HIGHS IN THE LOW 80S STILL
ON TRACK. MODIFIED 12Z DTX SOUNDING FOR A MODEST 82/67 STILL LEADS
TO 3000J/KG CAPE. WIND FIELDS ARE ALSO DECENT...WITH 20KTS AT
850MB/40KTS AT 500MB...WITH 0-6KM SHEAR AROUND 30M/S. SOUNDINGS ALSO
SHOW SOME MID-LEVEL DRY AIR...WHICH WOULD HELP TO ENHANCE DOWNBURST
POTENTIAL. WIND WILL BE THE PRIMARY HAZARD. FREEZING LEVELS ARE
STILL RUNNING NEAR 13-14KFT...SO HAIL IS ALSO POSSIBLE WITH THE
STRONGER STORMS.

EARLY MORNING CONVECTION ACROSS NORTHERN ILLINOIS BECOMING MORE
ORGANIZED...AND TAKING ON A BOW SHAPE ON THE LEADING EDGE. EXPECT
THIS TO CONTINUE TO DEVELOP EASTWARD INTO AN INCREASINGLY UNSTABLE
AIRMASS. UPPER SHORTWAVE OVER MINNESOTA WILL ALSO MOVE SOUTHEAST
ACROSS WISCONSIN THIS AFTERNOON...PROVIDING SOME SYNOPTIC
LIFT/850-500MB QVECTOR CONVERGENCE. SURFACE ANALYSIS ALSO SHOWS A
WEAK TROUGH NEAR LAKE MICHIGAN...WITH ANOTHER BACK ACROSS CENTRAL
WISCONSIN. 100KT 300MB JET ACROSS THE DAKOTAS WILL ALSO MOVE INTO
THE REGION BY EVENING...WITH LOWER MICHIGAN GETTING INTO SOME UPPER
DIVERGENCE IN THE LEFT FRONT QUADRANT THIS AFTERNOON.

WITH FAST FORWARD PROPAGATING BOW ECHO OVER NORTHERN ILLINOIS...
SEVERE THUNDERSTORM WATCH ALREADY ISSUED FOR THE SOUTHERN CWA UNTIL
22Z. ADDITIONAL CONCERN IS ACROSS THE NORTHERN CWA. BETTER DYNAMICS
WILL AFFECT THE NORTHERN CWA LATER THIS AFTERNOON...WHILE ORGANIZED
COMPLEX WILL ZIP ACROSS THE SOUTH EARLIER IN THE DAY. CONCERN THAT
THE STORM TO THE SOUTH WILL DISRUPT INFLOW/BLOWOFF WILL HELP
STABILIZE THE AREA AND LIMIT THE SEVERE POTENTIAL. HOWEVER STILL
ENOUGH CONCERN TO KEEP A MENTION OF THE SEVERE IN THE
NORTH...ALTHOUGH WITH THE BETTER CHANCE IN THE SOUTH. ZONE UPDATE
OUT...WITH UPDATED HWO TO FOLLOW.

&&

BRAVENDER

.PREV DISCUSSION...352 AM EDT MON JUN 14 2004

SHORT WAVE ENERGY IS BREAKING DOWN THE RIDGE OVER EASTERN NORTH
AMERICA AS THE FLOW ALOFT TRANSITIONS TO A MORE ZONAL PATTERN. THE
00Z UPPER AIR PLOTS SHOWED THE MAIN BELT OF WESTERLIES EXTENDING
FROM THE PACIFIC NORTHWEST TO THE NORTHERN HIGH PLAINS. THIS STRONG
MID/UPPER LEVEL FLOW WILL WORK EAST INTO THE GREAT LAKES REGION
TODAY AND EVENTUALLY TO THE NORTHEAST COAST BY TUESDAY. THE WATER
VAPOR LOOP DOES SHOW A SHORT WAVE OVER THE EASTERN DAKOTAS...WHICH
SHOULD HELP FOCUS CONVECTION ACROSS THE REGION LATER TODAY. THE 07Z
SURFACE MAP SHOWS A VERY WEAK BOUNDARY EXTENDING FROM THE STRAITS OF
MACKINAC THROUGH SOUTHERN WISCONSIN...WITH A MORE WELL DEFINED
SURFACE TROUGH EXTENDING FROM CENTRAL NEBRASKA TO NORTHERN IOWA. THE
CHANCES OF CONVECTION TODAY WILL BE THE MAIN FORECAST CONCERN THIS
PACKAGE.

THE 00Z MODEL SUITE ARE IN FAIRLY GOOD AGREEMENT THAT THE SHORT WAVE
OVER THE DAKOTAS WILL LIFT INTO THE NORTHERN GREAT LAKES REGION THIS
AFTERNOON. THIS WILL SPREAD SOME WEAK DCVA INTO THE SOUTHERN LAKES
REGION THIS AFTERNOON/EARLY THIS EVENING. THE MODELS ARE ALSO
INDICATING THAT THE UPPER LEVEL WIND MAX WILL EXTEND INTO THE
WESTERN GREAT LAKES BY 00Z...PROVIDING SOME WEAK UPPER LEVEL
DIVERGENCE TO SE MICHIGAN. A SURFACE TROUGH WILL ALSO PASS
THROUGH THE REGION LATE THIS AFTERNOON. 0-1KM MIXED LAYER CAPE ON
ETA SOUNDINGS SHOW BETWEEN 1500 AND 2000 J/KG ACROSS SE MICHIGAN BY
18/21Z AS TEMPS RISE INTO THE LOWER 80S WITH DEWPOINTS IN THE MID
60S. ALTHOUGH SURFACE INSTABILITY WILL NOT BE AS GREAT AS IT WAS
YESTERDAY...WINDS NEAR 500MB WILL STRENGTHEN TO 45 TO 50 KNOTS THIS
AFTERNOON...ALLOWING 0-6KM SHEAR TO INCREASE TO 30 M/S. THIS SHOULD
ALLOW CONVECTION TO DEVELOP INTO MULTI CELL CLUSTERS...SOME OF WHICH
MAY BECOME LINEAR AND PRODUCE SEVERE WIND GUSTS. WITH THE LIKELIHOOD
OF SOME SURFACE BOUNDARIES OVER THE AREA...ISOLATED SUPERCELLS WILL
ALSO BE POSSIBLE. WITH WET BULB ZERO HEIGHTS BETWEEN 9 AND 10K
FT...THE STRONGER STORMS WILL BE CAPABLE OF LARGE HAIL.

THE ETA SOLUTION WOULD INDICATE WIDESPREAD COVERAGE TO THE
CONVECTION LATE THIS AFTERNOON AND EVENING. THE ETA SOLUTION
DEVELOPS AN MCS OVER IOWA THIS MORNING...THEN TRACKS THE REMNANTS
ACROSS THE SOUTHERN LAKES LATER THIS AFTERNOON. THUS
FAR...CONVECTION UPSTREAM HAS BEEN MORE SCATTERED...WITH LESS
COVERAGE THAN INDICATED BY THE ETA. THE 04KM WRF ACTUALLY HAS THE
BEST HANDLE ON THE CONVECTION THUS FAR...AND IS SUGGESTIVE OF THE
CONVECTION BEING MORE SCATTERED IN NATURE THIS AFTERNOON OVER LOWER
MI...EXCEPT OVER THE SAGINAW VALLEY. AS FOR THIS MORNING...WILL
INCLUDE A LOW CHANCE FOR SHOWERS/THUNDERSTORMS AS SOME WEAK LOW
LEVEL THETA E ADVECTION MOVE INTO THE AREA FROM THE WEST. THE RUC IS
ALSO INDICATING A WEAK MID LEVEL SHORT WAVE OVER NORTHERN
ILLINOIS...MOVING EAST. THESE FEATURES HAVE ALLOWED SOME CONVECTION
TO DEVELOP IN THE MILWAUKEE AREA THIS PAST HOUR.

WEAK SHORT WAVE RIDGING AND SURFACE HIGH PRESSURE WILL BUILD INTO
THE AREA TONIGHT IN THE WAKE OF THE CONVECTION. SURFACE HIGH
PRESSURE WILL LINGER OVER THE AREA ON TUESDAY. THIS COUPLED WITH
MUCH DRYER AIR AT 850MB SHOULD PROVIDE A DRY DAY ACROSS THE AREA. A
SHORT WAVE TROUGH WILL DEEPEN OVER NORTHERN PLAINS ON TUESDAY...THEN
MOVE INTO NORTHERN ONTARIO BY WEDNESDAY. THIS WILL SEND A COLD FRONT
SOUTHEAST ACROSS THE GREAT LAKES ON WEDNESDAY. THE 00Z MODEL SUITE
ARE ACTUALLY IN REASONABLY GOOD AGREEMENT ON TIMING THE FRONTAL
BOUNDARY INTO SE MICHIGAN ON WEDNESDAY...INDICATING A LATE
AFTERNOON/EARLY EVENING FROPA. THIS OF COURSE WILL ALLOW INSTABILITY
TO BUILD OVER THE REGION PRIOR TO FROPA. WITH THE REGION WITHIN THE
ENTRANCE REGION OF A 130KT 250MB JET...VERY STRONG FOR MID
JUNE...AND GIVEN THE STRONG MID LEVEL FLOW OVER THE LOWER
LAKES...THERE WILL AGAIN BE A CHANCE FOR SEVERE WEATHER. THE TRENDS
IN THE ETA AND GFS HAVE BEEN TOWARD DRYER AIR IN THE LOW LEVELS
EARLY WEDNESDAY...WITH THE BULK OF THE MOISTURE CONFINED TO A NARROW
AXIS ALONG THE COLD FRONT. WILL THUS TRIM BACK THE CHANCES OF
CONVECTION TO WEDNESDAY AFTERNOON/WEDNESDAY NIGHT. WILL ALSO RAISE
MAX TEMPS A FEW DEGREES ON WEDNESDAY GIVEN THE STRONG THERMAL
ADVECTION AHEAD OF THE FRONT.

THE EXTENDED FORECAST LOOKS IN GOOD SHAPE SO NO UPDATES WILL BE
NEEDED. ALL MEDIUM RANGE MODEL SOLUTIONS CONTINUE TO SHOW A HIGHLY
AMPLIFIED RIDGE BUILDING INTO WESTERN CANADA BY THE WEEKEND...WITH A
DEEPENING UPPER LOW OVER HUDSON BAY. THIS WILL OF COURSE LEAD TO
LOWER HEIGHTS OVER THE GREAT LAKES AND COOLER THAN NORMAL
TEMPERATURES OVER SE MICHIGAN.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jun 14, 12:39 PM EDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1239 PM EDT MON JUN 14 2004

MIZ063-068>070-075-076-082-083-151100-
LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-ST. CLAIR-WASHTENAW-WAYNE-
1239 PM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 467 IS IN EFFECT UNTIL 6 PM.

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH STORMS
BECOMING MORE SCATTERED THIS EVENING. THERE IS A CHANCE OF SEVERE
WEATHER WITH THESE THUNDERSTORMS. WIND GUSTS TO 70 MPH ARE THE MAIN
HAZARD...WITH HAIL TO ONE INCH IN DIAMETER ALSO POSSIBLE. IN
ADDITION...BRIEF HEAVY RAIN COULD CAUSE LOCALIZED PONDING OF WATER
ON ROADWAYS. STORM MOTION WILL BE TO THE EAST AT 45 MPH.

AN UPPER LEVEL DISTURBANCE AND SURFACE TROUGH WILL MOVE ACROSS LOWER
MICHIGAN THIS AFTERNOON AND EVENING. THE AIRMASS ACROSS SOUTHEAST
MICHIGAN WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON...AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE BETWEEN 2 PM AND 6 PM THIS AFTERNOON.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND
WEDNESDAY EVENING. THERE IS A CHANCE OF SEVERE WEATHER WITH THESE
THUNDERSTORMS. A COLD FRONT WILL MOVE ACROSS THE STATE ON WEDNESDAY.
AN UNSTABLE AIRMASS OVER SOUTHEAST MICHIGAN AHEAD OF THIS FRONT WILL
PROVIDE THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AS ANOTHER COLD
FRONT MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.

THE SPOTTER NETWORK HAS BEEN ACTIVATED.

MIZ047>049-053>055-060>062-151100-
BAY-GENESEE-HURON-LAPEER-MIDLAND-SAGINAW-SANILAC-SHIAWASSEE-TUSCOLA-
1239 PM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 468 IS IN EFFECT UNTIL 8 PM.

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH STORMS
BECOMING MORE SCATTERED THIS EVENING. THERE IS A CHANCE OF SEVERE
WEATHER WITH THESE THUNDERSTORMS. WIND GUSTS TO 70 MPH AND HAIL TO
ONE INCH IN DIAMETER ARE THE MAIN HAZARDS. HEAVY RAIN IS ALSO
POSSIBLE...WHICH COULD CAUSE PONDING OF WATER ON ROADWAYS. STORM
MOTION WILL BE TO THE EAST AT 30 MPH.

AN UPPER LEVEL DISTURBANCE AND SURFACE TROUGH WILL MOVE ACROSS LOWER
MICHIGAN THIS AFTERNOON AND EVENING. THE AIRMASS ACROSS SOUTHEAST
MICHIGAN WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON...AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE BETWEEN 2 PM AND 8 PM THIS AFTERNOON.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND
WEDNESDAY EVENING. THERE IS A CHANCE OF SEVERE WEATHER WITH THESE
THUNDERSTORMS. A COLD FRONT WILL MOVE ACROSS THE STATE ON WEDNESDAY.
AN UNSTABLE AIRMASS OVER SOUTHEAST MICHIGAN AHEAD OF THIS FRONT WILL
PROVIDE THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AS ANOTHER COLD
FRONT MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BRAVENDER

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:13 PM EDTSpecial Marine WarningDTX92 min
Jun 13, 8:15 PM EDTTornado WarningDTXSaint Clair, Sanilac60 min
Jun 14, 2:18 PM EDTSevere Thunderstorm WarningDTXShiawassee57 min
Jun 14, 2:19 PM EDTSevere Thunderstorm WarningDTXLenawee71 min
Jun 14, 2:39 PM EDTSevere Thunderstorm WarningDTXGenesee66 min
Jun 14, 2:42 PM EDTSevere Thunderstorm WarningDTXWashtenaw78 min
Jun 14, 2:50 PM EDTSevere Thunderstorm WarningDTXOakland85 min
Jun 14, 3:17 PM EDTSpecial Marine WarningDTX118 min
Jun 14, 3:17 PM EDTSpecial Marine WarningDTX118 min
Jun 14, 3:21 PM EDTSpecial Marine WarningDTX114 min
Jun 14, 3:21 PM EDTSevere Thunderstorm WarningDTXMonroe54 min
Jun 14, 3:32 PM EDTSevere Thunderstorm WarningDTXWayne58 min
Jun 14, 3:35 PM EDTSevere Thunderstorm WarningDTXMacomb70 min
Jun 14, 4:00 PM EDTSevere Thunderstorm WarningDTXSaint Clair75 min
Jun 14, 7:16 PM EDTSpecial Marine WarningDTX44 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.